Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Mar 28, 2020, 4:35 PM EDT for 4 counties in Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 4:35 PM EDT (20:35 UTC)
- Expired
- Mar 28, 2020, 9:13 PM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, PA, Indiana County, PA, Jefferson County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 8:20 PM EDT | FLASH FLOOD | Dayton, PA | NUMEROUS ROADS FLOODED THROUGHOUT WAYNE TWP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 225 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 719 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WGUS51 KPBZ 282035
FFWPBZ
PAC005-063-065-129-290230-
/O.NEW.KPBZ.FF.W.0004.200328T2035Z-200329T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
435 PM EDT Sat Mar 28 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Indiana County in west central Pennsylvania...
Southwestern Jefferson County in west central Pennsylvania...
Northeastern Westmoreland County in southwestern Pennsylvania...
Southeastern Armstrong County in west central Pennsylvania...
* Until 1030 PM EDT.
* At 434 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Indiana, Homer City, Blairsville, Black Lick, Clymer, Avonmore,
Rural Valley, Saltsburg, West Lebanon, New Florence, New Alexandria
and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4046 7893 4028 7906 4040 7952 4092 7948
4091 7881 4072 7880
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
687
WGUS71 KPBZ 282203
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
603 PM EDT Sat Mar 28 2020
PAC005-063-065-129-290230-
/O.CON.KPBZ.FF.W.0004.000000T0000Z-200329T0230Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Indiana PA-Jefferson PA PA-Westmoreland PA-
603 PM EDT Sat Mar 28 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT THIS
EVENING FOR NORTHEASTERN WESTMORELAND, SOUTHEASTERN ARMSTRONG,
INDIANA AND SOUTHWESTERN JEFFERSON PA COUNTIES...
At 603 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4046 7893 4028 7906 4040 7952 4092 7948
4091 7881 4072 7880
FLASH FLOOD...RADAR INDICATED
$$119
WGUS71 KPBZ 290113
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
913 PM EDT Sat Mar 28 2020
PAC005-063-065-129-290123-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-200329T0230Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Indiana PA-Jefferson PA PA-Westmoreland PA-
913 PM EDT Sat Mar 28 2020
...FLASH FLOOD WARNING FOR NORTHEASTERN WESTMORELAND, SOUTHEASTERN
ARMSTRONG, INDIANA AND SOUTHWESTERN JEFFERSON PA COUNTIES HAS BEEN
REPLACED WITH AN AREAL FLOOD WARNING...
LAT...LON 4046 7893 4028 7906 4040 7952 4092 7948
4091 7881 4072 7880
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:13 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 28, 2:13 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 213 PM EDT Sat Mar 28 2020 .SYNOPSIS... Periodic showers and scattered thunderstorms can be expected through tomorrow with the approach and passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... Surface warm front currently just north of PGH will continue to drift north and serve as the main source of convective initiation the remainder of the afternoon. Substantial breaks in the clouds south of the boundary along with substantial WAA has resulted in around 1500j/kg MLCAPE and with substantial (50kts+) effective shear in place across the region there will be potential for severe weather through the afternoon. The biggest question is for areas south of PGH and whether or not storms will be triggered. There are some subtle waves in low-level wv imagery which could be enough so have issued a convective watch for the vast majority of the forecast area. The primary threat north of the warm front will be hail, and south of the boundary with more dry mid-level air and steep lapse rates there will be an increased wind threat (in addition to hail) with the strongest updrafts. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Activity will diminish later in the evening. The occluded surface front will approach western Ohio late tonight. More showers, and possibly a thunderstorm, will develop ahead of the boundary and push through the entire region Sunday morning. Atmosphere will dry out quickly behind the boundary, allowing for some sunshine to make a much needed return. The main concern for Sunday will be the threat for strong winds behind the front. An impressive wind field will develop on the southeastern flank of the 500 low. Mixing heights rise quickly and instability aloft increases. This will allow for the strong winds aloft to mix down to the surface. Current forecast soundings are hinting that a wind advisory may be needed on Sunday. Temperatures remain well above normal Saturday night and Sunday. Increasing clouds and the risk for a passing shower on Monday with the return of cold advection and northwest flow. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Building high pressure on Tuesday will promote drier conditions. The next chance for rain will be Wednesday as a disturbance passes to our south. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Restrictions will be possible into early evening associated with sct thunderstorm activity. .Outlook... Restrictions are likely to continue Sun mrng followed by gusty wind with a Sun cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 28, 2:02 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 202 PM EDT Sat Mar 28 2020 MDZ001-WVZ012-021-509>514-291815- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 202 PM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-291815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall- 202 PM EDT Sat Mar 28 2020 ...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 28, 3:17 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 317 PM EDT Sat Mar 28 2020 PAZ013-014-020-281945- Butler-Lawrence-Beaver- 317 PM EDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND NORTHWESTERN BUTLER COUNTIES... At 317 PM EDT, a strong thunderstorm was located near Oakwood, or near New Castle, moving east at 55 mph. Hail up to the size of nickels is possible with this storm. Locations impacted include... New Castle... Butler... Ellwood City... Homeacre-Lyndora... Shanor-Northvue... Meridian... Slippery Rock... Meadowood... Oak Hills... Oakwood... New Castle Northwest... Big Beaver... This includes the following highways... Pennsylvania Turnpike between mile markers 2 and 9. Interstate 79 in Pennsylvania between mile markers 92 and 106. Interstate 376 in Pennsylvania between mile markers 13 and 14. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4084 8049 4101 8049 4107 7992 4084 7989 TIME...MOT...LOC 1917Z 269DEG 49KT 4092 8040
Local storm report, Mar 28, 3:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL NNW OVERLOOK HILLS 40.38N 80.69W
03/28/2020 E2.00 INCH JEFFERSON OH TRAINED SPOTTER
TWO REPORTS OF GOLFBALL SIZE HAIL NEAR NORTH OF
STEUBENVILLE. ALSO 1 REPORT OF TENNIS BALL
&&
EVENT NUMBER PBZ2000695
SKHLocal storm report, Mar 28, 4:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL ZELIENOPLE 40.79N 80.14W
03/28/2020 E1.00 INCH BUTLER PA TRAINED SPOTTER
QUARTER SIZED HAIL IN ZELIENOPLE
&&
EVENT NUMBER PBZ2000696
JKLLocal storm report, Mar 28, 4:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL FOLLANSBEE 40.34N 80.60W
03/28/2020 E1.75 INCH BROOKE WV SOCIAL MEDIA
&&
EVENT NUMBER PBZ2000697
SKHLocal storm report, Mar 28, 4:26 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG FOLLANSBEE 40.34N 80.60W
03/28/2020 BROOKE WV 911 CALL CENTER
TREES ON POWERLINES AROUND FOLLASNBEE.
&&
EVENT NUMBER PBZ2000698
SKHLocal storm report, Mar 28, 4:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL FOLLANSBEE 40.34N 80.60W
03/28/2020 E2.00 INCH BROOKE WV 911 CALL CENTER
911 CALL CENTER FOR BROOKE COUNTY REPORTED LARGE HAIL
THAT HAS DAMAGED CARS AND SMASHED WINDOWS.
&&
EVENT NUMBER PBZ2000699
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:22 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 38 min |
| Mar 28, 11:00 AM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Mar 28, 11:42 AM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 48 min |
| Mar 28, 12:06 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 24 min |
| Mar 28, 12:30 PM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Mar 28, 1:13 PM EDT | Special Weather Statement | PBZ | Mercer | 47 min |
| Mar 28, 1:43 PM EDT | Special Weather Statement | PBZ | Armstrong | 32 min |
| Mar 28, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 26 min |
| Mar 28, 2:15 PM EDT | Special Weather Statement | PBZ | Butler | 45 min |
| Mar 28, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 35 min |
| Mar 28, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 35 min |
| Mar 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 24 min |
| Mar 28, 3:17 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 28 min |
| Mar 28, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 42 min |
| Mar 28, 3:26 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion | 3 hr |
| Mar 28, 3:31 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 29 min |
| Mar 28, 3:40 PM EDT | Tornado Warning | PBZ | Allegheny, Beaver, Washington | 35 min |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Westmoreland | 49 min |
| Mar 28, 4:10 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Fayette, Washington, Westmoreland | 9 hr |
| Mar 28, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 47 min |
| Mar 28, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 46 min |
| Mar 28, 4:19 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland | 3 hr |
| Mar 28, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 50 min |
| Mar 28, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 48 min |
| Mar 28, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 51 min |
| Mar 28, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 41 min |
| Mar 28, 5:23 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene, Washington | 3 hr |
| Mar 28, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 37 min |
| Mar 28, 7:09 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.